Hail, Tuscarawas
- When
- April 10, 4:12 PM EST
- Where
- Tuscarawas County, 0.87 mi NW of Dover
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -81.480
A stationary front that set up just north of I-80 became the focus for convection on the afternoon of April 10th as a shortwave riding along the front approached. Several lines of showers and thunderstorms produced damaging winds and large hail as they sank southeastward across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A stationary front that set up just north of I-80 became the focus for convection on the afternoon of April 10th as a shortwave riding along the front approached. Several lines of showers and thunderstorms produced damaging winds and large hail as they sank southeastward across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 10, 2:22 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 322 PM EDT WED APR 10 2013 .SYNOPSIS... A FRONTAL BOUNDARY WILL CONTINUE TO DRIFT ACROSS THE REGION INTO THURSDAY WITH PERIODS OF SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL THEN CROSS THE REGION THURSDAY NIGHT INTO EARLY FRIDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS...FOLLOWED BY MUCH COOLER TEMPERATURES FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... STATIONARY FRONT REMAINS NEAR THE NORTHERN BOUNDARY OF THE FORECAST AREA. AT 3PM...ERIE AIRPORT IS REPORTING 45 DEGREES WITH A NORTHERLY WIND WHILE FRANKLIN IS REPORTING 63 DEGREES WITH A SOUTHWESTERLY WIND. SHOWERS AND THUNDERSTORMS HAVE GENERALLY REMAINED TO THE NORTH OF PITTSBURGH. ALTHOUGH COVERAGE IS BEGINNING TO DECREASE...CANNOT RULE OUT MORE SHOWERS AND THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON INTO THIS EVENING. IN GENERAL...PRECIPITATION COVERAGE WILL DIMINISH AFTER MIDNIGHT. COLD FRONT WILL CONTINUE ITS SLOW TREK TO THE EAST. THE FRONT WILL ONLY HAVE REACHED INDIANA BY THURSDAY MORNING...AND WILL MOVE INTO CENTRAL OHIO BY LATE AFTERNOON. MODELS HAVE SOME WIDE VARIATIONS ON TEMPERATURES...WHICH HAS BEEN THE CASE MUCH OF THE WEEK WITH THE WOBBLING FRONT. COULD EASILY SEE A 20 DEGREE SPREAD IN HIGH TEMPERATURES AGAIN TOMORROW...WITH LOW 60S TO THE NORTH AND NEAR 80 ACROSS WEST VIRGINIA. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... COLD FRONT WILL CROSS THE FORECAST AREA THURSDAY NIGHT...AND HAVE CONTINUED THE CATEGORICAL POPS DURING THAT TIME PERIOD. MOST PLACES SHOULD SEE BETWEEN HALF AN INCH AND AN INCH OF RAIN. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... COLD ADVECTION CONTINUES IN EARNEST RIGHT THROUGH THE DAY FRIDAY INTO FRIDAY NIGHT AS 850 MB CONSENSUS TEMPERATURES FALL OFF INTO THE -6 TO -8C RANGE. INCREASINGLY UNSTABLE CONDITIONS DUE TO COLDER MID-LEVEL TEMPERATURES SLIDING OVER THE AREA AS WELL AS CONTINUED WEAK SHORT WAVE ACTIVITY IN THE LARGER SCALE TROUGHING OVER THE AREA WILL MAINTAIN A LOW END CHANCE OF RAIN SHOWERS MIXING WITH SNOW SHOWERS FRIDAY NIGHT INTO SATURDAY. THE COLD ADVECTION OF THE FIRST HALF OF THE WEEKEND WILL BE SHORT LIVED...AS MID-LEVEL HEIGHTS START TO COME UP BY SUNDAY WITH THE NORTHEASTWARD MOVEMENT OF THE MID-LEVEL SYSTEM. AS THIS OCCURS...DEEPENING UPPER TROUGHING OVER THE WESTERN CONUS ON ALL MODELS AND ENSEMBLE SYSTEMS SHOULD DRIVE HEIGHTS HIGHER OVER THE EASTERN CONUS. IN RESPONSE...WARMER CONDITIONS SHOULD BECOME MORE COMMON. HOWEVER...THE DEGREE OF RIDGING OVER THE REGION IS NOT PARTICULARLY WELL AGREED UPON...PARTICULARLY TOWARD THE MIDDLE OF NEXT WEEK. THIS COULD LEAVE THE AREA OPEN TO INSTABILITY ENCROACHING FROM THE SOUTHWEST WITH RETURN FLOW FROM THE GULF. DUE TO THIS POSSIBILITY...CHANCES OF SHOWERS REMAIN IN THE FORECAST...HOWEVER TEMPERATURES STILL SEEM LIKELY TO REMAIN NEAR OR ABOVE NORMAL. FRIES && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... SHOWERS AND THUNDERSTORMS HAVE GENERALLY REMAINED NORTH OF THE PITTSBURGH METRO AREA. CONDITIONS ARE GENERALLY EXPECTED TO REMAIN VFR...WITH MVFR A POSSIBILITY IN THUNDERSTORMS. MODEL GUIDANCE SHOWS FKL/DUJ DROPPING TO IFR OVERNIGHT WITH LOWER CIGS. WITH FRONT REMAINING IN THE VICINITY...CANNOT RULE THIS OUT...AND HAVE BROUGHT THOSE TAFS DOWN TO LOWER CONDITIONS. GENERAL CONFIDENCE REMAINS LOW...CONSIDERING MODELS ARE STILL HAVING A HARD TIME GETTING A HANDLE OF WHERE THE FRONT IS LOCATED. OUTSIDE OF FKL/DUJ...CONDITIONS WILL REMAIN VFR OVERNIGHT AND INTO THURSDAY. RAIN SHOULD GENERALLY REMAIN TO THE WEST OF TAF SITES THROUGH THE END OF THE 18Z TAFS. .OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/... A COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY NIGHT...BRINGING THE POSSIBILITY OF RESTRICTIONS IN SHOWERS AND SCATTERED THUNDERSTORMS. CIG RESTRICTIONS WILL REMAIN POSSIBLE AFTER THE FRONTAL PASSAGE FRIDAY INTO SATURDAY IN NORTHWEST FLOW. CONDITIONS SHOULD REMAIN VFR SATURDAY NIGHT AND SUNDAY AS HIGH PRESSURE RIDGE BRIEFLY ENTERS THE REGION. A WEAK FRONT COULD BRING SOME SCATTERED SHOWERS SUNDAY NIGHT INTO MONDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 417 AM EDT WED APR 10 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-110830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 417 AM EDT WED APR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND NIGHT AS A STRONG COLD FRONT CROSSES THE REGION. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 322 PM EDT WED APR 10 2013 PAZ021-073-101945- ALLEGHENY PA-WESTMORELAND PA- 322 PM EDT WED APR 10 2013 ...A THUNDERSTORM WILL AFFECT CENTRAL ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES... AT 319 PM EDT...A THUNDERSTORM WAS LOCATED NEAR CARNEGIE...MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CARNEGIE... MOUNT WASHINGTON... NORTH SIDE PITTSBURGH... DOWNTOWN PITTSBURGH... SOUTH SIDE PITTSBURGH... OAKLAND... MILLVALE... ETNA... EAST LIBERTY... WILKINSBURG... FOX CHAPEL... TURTLE CREEK... HIGHWAYS IMPACTED INCLUDE... I-279 PARKWAY NORTH BETWEEN MILE MARKERS 1 AND 3. I-579 CROSSTOWN BOULEVARD. I-376 PARKWAY WEST BETWEEN MILE MARKERS 65 AND 69. I-376 PARKWAY CENTRAL BETWEEN MILE MARKERS 70 AND 74. I-376 PARKWAY EAST BETWEEN MILE MARKERS 75 AND 84. I-76 BETWEEN MILE MARKERS 46 AND 61. PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4060 7974 4039 7964 4039 8008 4045 8010
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 330 PM EDT WED APR 10 2013 PAZ014-015-022-102000- ARMSTRONG PA-BUTLER PA-CLARION PA- 330 PM EDT WED APR 10 2013 ...A THUNDERSTORM WILL AFFECT EAST CENTRAL BUTLER...NORTHERN ARMSTRONG AND SOUTHERN CLARION COUNTIES... AT 324 PM EDT...A THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF BRADYS BEND...MOVING EAST AT 60 MPH. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EAST BRADY... CHICORA... BRADYS BEND... RIMERSBURG... CLIMAX... NEW BETHLEHEM... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4112 7929 4089 7924 4086 7976 4103 7976
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT WED APR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL CARNEGIE 40.41N 80.09W
04/10/2013 E0.88 INCH ALLEGHENY PA AMATEUR RADIO
&&
EVENT NUMBER PBZ1301789
XXSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT WED APR 10 2013
PAZ007-008-013-102100-
LAWRENCE PA-MERCER PA-VENANGO PA-
409 PM EDT WED APR 10 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAWRENCE...SOUTHERN
MERCER AND SOUTHWESTERN VENANGO COUNTIES...
AT 405 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
YOUNGSTOWN...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FARRELL... SHARON... PULASKI...
HERMITAGE... NEW WILMINGTON... MERCER...
FREDONIA... GROVE CITY... STONEBORO...
HIGHWAYS IMPACTED INCLUDE...
I-376 BETWEEN MILE MARKERS 4 AND 9.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 111 AND 129.
I-80 BETWEEN MILE MARKERS 0 AND 32.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4117 7991 4117 8000 4113 8004 4105 8053
4128 8053 4142 7997SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT WED APR 10 2013
OHZ039-048-102100-
COSHOCTON OH-TUSCARAWAS OH-
430 PM EDT WED APR 10 2013
...A THUNDERSTORM WILL AFFECT NORTHERN COSHOCTON AND WEST CENTRAL
TUSCARAWAS COUNTIES...
AT 426 PM EDT...A THUNDERSTORM WAS LOCATED 4 MILES WEST OF
BLISSFIELD...MOVING EAST AT 30 MPH.
THIS STORM WILL PRODUCE NICKEL SIZE HAIL.
LOCATIONS IMPACTED INCLUDE...
WARSAW... NELLIE... BLISSFIELD...
LAYLAND... BALTIC... BAKERSVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4045 8168 4050 8167 4050 8162 4036 8164
4031 8207 4046 8210PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT WED APR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 4 W NEW ALEXANDRIA 40.39N 79.49W
04/10/2013 WESTMORELAND PA 911 CALL CENTER
TREE DOWN ON WIRES IN SALEM TWP
&&
EVENT NUMBER PBZ1301790
XXThe Cleveland radar (KCLE), 103 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
6 hail, 6 thunderstorm wind. Local standard time, as filed.
State official reported that a large tree was blown down onto a residence in Dover.
Law enforcement reported trees down along State Route 171.
Law enforcement reported trees down along State Route 30.
Law enforcement reported trees down along State Route 558.
Law enforcement reported trees down.
Law enforcement reported trees down on Somerdale and New Cumberland roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435922, 435923, 449570, 449557, 435925, 449563, 435926, 449564, 449566, 449567, 449568, 435927.